Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 2:32 AM CDT for 7 counties in North Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2011, 2:32 AM CDT (07:32 UTC)
- Expired
- Jun 3, 2011, 3:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:44 AM CDT | TSTM WND GST 61 | 11 S Hamar, ND | THE WIND GUST WAS MEASURED AT THE NDAWN MESONET STATION LOCATED 8 MILES NORTH OF MCHENRY IN EDDY COUNTY. |
| Jun 3, 3:00 AM CDT | TSTM WND DMG | 7 S Hamar, ND | CATTLE PENS WERE DAMAGED AND A LARGE TANK WAS BLOWN ACROSS THE ROAD. |
| Jun 3, 3:25 AM CDT | HAIL 0.75 | Larimore, ND | |
| Jun 3, 3:40 AM CDT | TSTM WND DMG | 3 W Park River, ND | SEVERAL MATURE EVERGREEN TREES WERE UPROOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
092
WUUS53 KFGF 030732
SVRFGF
NDC005-027-035-039-063-071-099-030830-
/O.NEW.KFGF.SV.W.0023.110603T0732Z-110603T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
232 AM CDT FRI JUN 3 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
EASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 330 AM CDT
* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF WARWICK
TO 6 MILES NORTH OF REVERE...MOVING TO THE NORTHEAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TOLNA AND HAMAR AROUND 240 AM CDT.
MCVILLE...STUMP LAKE AND PEKIN AROUND 245 AM CDT.
DOYON AROUND 250 AM CDT.
LAKOTA...SOUTHAM AND MAPES AROUND 255 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE KLOTEN...CRARY...LOGAN CENTER...PETERSBURG...LARIMORE AND
ORR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4855 9837 4854 9784 4816 9722 4767 9798
4730 9847 4733 9851 4758 9852 4759 9914
TIME...MOT...LOC 0731Z 209DEG 63KT 4781 9883 4750 9827
WIND...HAIL 60MPH 1.00IN
$$
HOPPES1 follow-up statement
757
WWUS53 KFGF 030819
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 AM CDT FRI JUN 3 2011
NDC005-027-035-039-063-071-099-030830-
/O.CON.KFGF.SV.W.0023.000000T0000Z-110603T0830Z/
BENSON ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-RAMSEY ND-
WALSH ND-
319 AM CDT FRI JUN 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALSH...
EASTERN RAMSEY...NELSON...NORTHWESTERN GRAND FORKS...NORTHEASTERN
EDDY AND SOUTHEASTERN BENSON COUNTIES IN NORTHEAST NORTH DAKOTA...AND
NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM
CDT...
AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR EDMORE TO LARIMORE...MOVING
TO THE NORTHEAST AT 60 MPH. ALSO A TORNADO WARNING REMAINS IN EFFECT
FOR NELSON COUNTY.
SEVERE THUNDERSTORMS WILL BE NEAR...
LANKIN...INKSTER AND HONEYFORD AROUND 325 AM CDT.
PARK RIVER...VOSS AND VESELEYVILLE AROUND 330 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE FORDVILLE...FAIRDALE...ADAMS...PISEK...JOHNSTOWN AND FOREST
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
&&
LAT...LON 4854 9838 4854 9784 4816 9722 4758 9810
4792 9888
TIME...MOT...LOC 0818Z 210DEG 51KT 4847 9842 4796 9757
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:15 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 3, 2:15 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 215 AM CDT FRI JUN 3 2011 .SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH) LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL ACROSS THIS AREA. SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z. SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON. WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS. GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW- LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE 70S...POSSIBLY NR 80F. UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH PRESSURE WORKS INTO THE REGION FOR SUNDAY. .LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT POSSIBLE THIS AFTERNOON FOR KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GRG
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CDT THU JUN 2 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 438 AM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY FRIDAY MORNING AND EARLY AFTERNOON. THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jun 3, 2:34 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Steele, Traill | 28 min |
| Jun 3, 3:12 AM CDT | Tornado Warning | FGF | Nelson | 48 min |
| Jun 3, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 60 min |
| Jun 3, 3:39 AM CDT | Tornado Warning | FGF | Pembina, Walsh | 51 min |
| Jun 3, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 24 min |
| Jun 3, 4:32 AM CDT | Areal Flood Advisory | FGF | Nelson, Pembina, Walsh | 6 hr |
| Jun 3, 6:54 AM CDT | Wind Advisory | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 14 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.